Alert archive / Virginia / River Flood Warnings in 2020

River Flood Warning 21, NWS Baltimore/Washington

December 26, 2020Loudoun County, Virginia; Montgomery County, Maryland

NWS Baltimore/Washington issued this river flood warning at Dec 26, 2020, 1:07 AM EST for Loudoun County, Virginia; Montgomery County, Maryland. It took effect at Dec 26, 2020, 2:33 AM EST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Dec 26, 2020, 1:07 AM EST (06:07 UTC)
In effect from
Dec 26, 2020, 2:33 AM EST
Expired
Dec 26, 2020, 3:49 PM EST
In force
13 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
Minor

Counties Montgomery County, MD, Loudoun County, VA

The radar

The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Potomac River at Edwards Ferry (EDFM2). The gauge peaked at 15.28 ft at Dec 26, 2020, 7:00 AM EST.

actionminormoderate101512/2612/27
Action stage
12.25 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01644148, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

386 
WGUS41 KLWX 260607
FLWLWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
107 AM EST Sat Dec 26 2020

...The National Weather Service in Baltimore MD/Washington DC has 
issued a Flood Warning for the following rivers in Maryland...
Virginia...

  Potomac River at Edwards Ferry affecting Loudoun and Montgomery 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov/washington or 
www.weather.gov/baltimore.


MDC031-VAC107-261815-
/O.NEW.KLWX.FL.W.0021.201226T1800Z-201227T0000Z/
/EDFM2.1.ER.201226T1800Z.201226T1800Z.201226T1800Z.UU/
107 AM EST Sat Dec 26 2020

The National Weather Service in Sterling Virginia has issued a

* Flood Warning for
  the Potomac River at Edwards Ferry.
* From this afternoon to this evening.
* At 12:45 AM EST Saturday the stage was 14.7 feet, or 0.3 feet 
  below flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 15.2 feet 
  this morning.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower 
  parking area at Edwards Ferry, and begins to inundate areas near 
  Whites Ferry.

&&

River Name     Fld      Observed    Sat   Sat   Sat     Crest       
Location       Stg   Stg  Day/Time  7AM   1PM   7PM   Stg Time Date 

Potomac River
Edwards Ferry  15.0  14.7 Sat 12 am 15.0  15.0  14.8  15.2 9am Sat  


&&

LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
      3905 7745 3911 7755 3920 7754

$$

CS
5 follow-up statements
037 
WGUS81 KLWX 260618
FLSLWX

Flood Statement
National Weather Service Baltimore MD/Washington DC
118 AM EST Sat Dec 26 2020

...The Flood Warning is extended for the following rivers in 
Maryland...Virginia...

  Potomac River at Edwards Ferry affecting Loudoun and Montgomery 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov/washington or 
www.weather.gov/baltimore.


MDC031-VAC107-261830-
/O.EXT.KLWX.FL.W.0021.201226T0733Z-201227T0010Z/
/EDFM2.1.ER.201226T0733Z.201226T1514Z.201227T0010Z.UU/
118 AM EST Sat Dec 26 2020

...The Flood Warning is now in effect until this evening...

The Flood Warning continues for
  the Potomac River at Edwards Ferry.
* Until this evening.
* At 12:45 AM EST Saturday the stage was 14.7 feet, or 0.3 feet 
  below flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  this morning to a crest of 15.2 feet late this morning. It will 
  then fall below flood stage this evening.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower 
  parking area at Edwards Ferry, and begins to inundate areas near 
  Whites Ferry.
* Flood History...No available flood history.

&&

River Name     Fld      Observed    Sat   Sat   Sat     Crest       
Location       Stg   Stg  Day/Time  7AM   1PM   7PM   Stg Time Date 

Potomac River
Edwards Ferry  15.0  14.7 Sat 12 am 15.0  15.0  14.8  15.2 10am Sat 


&&

LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
      3905 7745 3911 7755 3920 7754

$$

CS
228 
WGUS81 KLWX 260850
FLSLWX

Flood Statement
National Weather Service Baltimore MD/Washington DC
350 AM EST Sat Dec 26 2020

...The Flood Warning is extended for the following rivers in 
Maryland...Virginia...

  Potomac River at Edwards Ferry affecting Loudoun and Montgomery 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Additional information is available at www.weather.gov/washington or 
www.weather.gov/baltimore.


MDC031-VAC107-262100-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-201227T0600Z/
/EDFM2.1.ER.201226T0900Z.201226T1800Z.201227T0000Z.UU/
350 AM EST Sat Dec 26 2020

...The Flood Warning is now in effect until just after midnight 
tonight...

The Flood Warning continues for
  the Potomac River at Edwards Ferry.
* Until late tonight.
* At 2:45 AM EST Saturday the stage was 14.9 feet, or 0.1 feet below 
  flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  this morning to a crest of 15.4 feet this afternoon. It will then 
  fall below flood stage this evening.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower 
  parking area at Edwards Ferry, and begins to inundate areas near 
  Whites Ferry.
* Flood History...No available flood history.

&&

River Name     Fld      Observed    Sat   Sat   Sat     Crest       
Location       Stg   Stg  Day/Time  7AM   1PM   7PM   Stg Time Date 

Potomac River
Edwards Ferry  15.0  14.9 Sat 2 am  15.2  15.4  15.0  15.4 1pm Sat  


&&

LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
      3905 7745 3911 7755 3920 7754

$$

CS
948 
WGUS81 KLWX 261442
FLSLWX

Flood Statement
National Weather Service Baltimore MD/Washington DC
942 AM EST Sat Dec 26 2020

...The Flood Warning continues for the following rivers in 
Maryland...Virginia...

  Potomac River at Edwards Ferry affecting Loudoun and Montgomery 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Additional information is available at www.weather.gov/washington or 
www.weather.gov/baltimore.


MDC031-VAC107-270100-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-201227T0100Z/
/EDFM2.1.ER.000000T0000Z.201226T1245Z.201226T1900Z.UU/
942 AM EST Sat Dec 26 2020

...The Flood Warning is now in effect until this evening...

The Flood Warning continues for
  the Potomac River at Edwards Ferry.
* Until this evening.
* At 8:45 AM EST Saturday the stage was 15.3 feet, or 0.3 feet above 
  flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:45 AM EST Saturday was 15.3 feet.
* Forecast...The river is expected to fall below flood stage this 
  afternoon and continue falling to 9.5 feet Tuesday morning.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower 
  parking area at Edwards Ferry, and begins to inundate areas near 
  Whites Ferry.

&&

River Name     Fld      Observed    Sat   Sat   Sun     Crest       
Location       Stg   Stg  Day/Time  1PM   7PM   1AM   Stg Time Date 

Potomac River
Edwards Ferry  15.0  15.3 Sat 8 am  15.1  14.6  14.0   MSG  unknown 


&&

LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
      3905 7745 3911 7755 3920 7754

$$

RCM
653 
WGUS81 KLWX 261910
FLSLWX

Flood Statement
National Weather Service Baltimore MD/Washington DC
210 PM EST Sat Dec 26 2020

...The Flood Warning continues for the following rivers in 
Maryland...Virginia...

  Potomac River at Edwards Ferry affecting Loudoun and Montgomery 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Additional information is available at www.weather.gov/washington or 
www.weather.gov/baltimore.


MDC031-VAC107-270100-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-201227T0055Z/
/EDFM2.1.ER.000000T0000Z.201226T1245Z.201226T1855Z.UU/
210 PM EST Sat Dec 26 2020

...The Flood Warning is now in effect until this evening...

The Flood Warning continues for
  the Potomac River at Edwards Ferry.
* Until this evening.
* At 1:45 PM EST Saturday the stage was 15.0 feet, or 0.0 feet above 
  flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 1:45 PM EST Saturday was 15.2 feet.
* Forecast...The river is expected to fall to 9.2 feet early Tuesday 
  afternoon.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower 
  parking area at Edwards Ferry, and begins to inundate areas near 
  Whites Ferry.

&&

River Name     Fld      Observed    Sat   Sun   Sun     Crest       
Location       Stg   Stg  Day/Time  7PM   1AM   7AM   Stg Time Date 

Potomac River
Edwards Ferry  15.0  15.0 Sat 1 pm  14.7  14.1  13.4   MSG  unknown 


&&

LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
      3905 7745 3911 7755 3920 7754

$$

RCM
197 
WGUS81 KLWX 262049
FLSLWX

Flood Statement
National Weather Service Baltimore MD/Washington DC
349 PM EST Sat Dec 26 2020

...The Flood Warning is cancelled for the following rivers in 
Maryland...Virginia...

  Potomac River at Edwards Ferry affecting Loudoun and Montgomery 
  Counties.

MDC031-VAC107-262200-
/O.CAN.KLWX.FL.W.0021.000000T0000Z-201226T2049Z/
/EDFM2.1.ER.700125T2031Z.700119T1456Z.700119T1456Z.UU/
349 PM EST Sat Dec 26 2020

...The Flood Warning for the Potomac River at Edwards Ferry has been 
cancelled...

The Flood Warning is cancelled for
  the Potomac River at Edwards Ferry.
* At 2:45 PM EST Saturday the stage was 14.9 feet, or 0.1 feet below 
  flood stage.
* Flood stage is 15.0 feet.
* Forecast...The river is below flood stage and water continues to 
  recede.


&&

LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
      3905 7745 3911 7755 3920 7754

$$

DHOF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Dec 25, 9:44 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 25, 9:44 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
944 PM EST Fri Dec 25 2020

.SYNOPSIS...
High pressure will slowly build in from the west this weekend.
A weak cold front will cross the region Monday with high
pressure returning Tuesday and Wednesday. A stronger front and
storm system may affect the region on New Years Eve.

&&

.NEAR TERM /THROUGH SATURDAY/...
Evening update: Snow showers across southern Maryland have
progressed off to the east, and upslope snow showers will wind
down along the Allegheny Front over the next several hours as
the trough axis progresses off to our east. Dry, but cold
conditions are expected for most tonight. A westerly wind of
around 10-20 mph will cause wind chills to dip into the teens
to the east of the Blue Ridge, with single digits to the west of
the Blue Ridge, and even below zero readings in the higher
elevations to the west of the Blue Ridge.

Gusty winds will persist into tonight as a result of a tight
pressure gradient between the departing low and incoming high
pressure system(s). General wind gusts of 20-25 mph can be
expected; with wind gusts up to 40 mph along the Alleghenies.
As a result, a Wind Chill advisory remains in affect from this
afternoon through tomorrow morning for western Highland,
Pendleton, and Grant counties.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As the trailing longwave trough exits off the New Jersey coast
Saturday morning, the mid-level flow turns more northwesterly in
nature. Overall gradients will tighten again resulting in
additional brisk west-northwesterly winds on Saturday. While
heights will rise in the wake of the trough passage, another
chilly day is in store for the region. Most locations should
struggle to escape the mid/upper 30s while teens and 20s are more
commonplace in the mountains. Given the enhancement in wind
fields, wind chill temperatures will make conditions feel quite
a bit colder in nature. Aside from some scattered snow showers
over far western Maryland, it should prove to be a dry day
across the region with more sunshine than Christmas Day. Into
the overnight hours, surface ridging sets up to the west which
will reduce local wind fields. However, there will be enough of
a breeze to prevent areas from fully decoupling. This keeps low
temperatures around the lows 20s in most spots with mid 20s into
the DC metro area.

To finish out the weekend, heights continue to build as a quick
moving shortwave ridge moves through. This will mark the start
of a gradual warming trend heading into the work week. Mostly
sunny skies are likely with highs moving back to the mid 40s
which is closer to climatology for late December. This will be
accompanied by a milder night on Sunday as lows rebound to the
upper 20s to low 30s in most areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The beginning of the work week should be fairly quiet with a weak
cold front making its way through Monday afternoon into the evening.
Most precip from this system should be confined to our north aside
from a few upslope snow showers possible behind the front.
Temperatures will be warmer before cooling a bit Tuesday and heading
back into a warming trend for the middle part of the week. We'll see
high pressure build in from the Midwest Monday night into Wednesday
with dry conditions expected ahead of our next disturbance.

Deep digging trough with a low pressure system associated will be
moving to the east from the Midwest/Great Plains region throughout
the middle part of the week. By Thursday afternoon, the front could
start to impact our western areas. With a not so negative tilt to
this front, impacts at this point should be minimal compared to the
Christmas Eve event. This system will be bringing cold air to many
areas not used to this type of weather with freezing temps expected
as far as south as the Gulf coast states. With the system still 6
days out, changes to the forecast will be inevitable. Looks to be an
interesting New Years Eve.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through the weekend. Periods of
gusty westerly winds are expected for the remainder of the day
with slightly lower gusts into the overnight. Winds turn more
out of the west-northwest on Saturday before diminishing by
Sunday.

VFR conditions expected Monday into Tuesday with an outside
chance for a stray shower or flurry for our western terminals.
Winds will be 15-20 knots out of the SW.&&

.MARINE...
Small Craft Advisories remain in effect as the region remains
under a strong upper low. Periods of 20 to 25 knot west to
west-northwesterly gusts are expected during the next couple of
days. This should continue to diminish into Saturday night.
There is the potential for winds to approach SCA levels on
Sunday, so this threat will continue to be monitored.

SCAs likely for Monday with winds 15-20 knots out of the SW
ahead of a passing weak cold front. These conditions should
continue into Tuesday before high pressure starts to build in
Tuesday night.

&&

.HYDROLOGY...
Heavy rains have ended, but water levels will continue to rise
on some of the larger streams and rivers. For our largest
rivers, peak flows may not be reached until later Saturday or
Sunday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Wind Chill Advisory until 9 AM EST Saturday for VAZ503.
WV...Wind Chill Advisory until 9 AM EST Saturday for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EST Saturday for ANZ530>543.

&&

SYNOPSIS...MSS/KJP
NEAR TERM...MSS/KJP
SHORT TERM...BRO
LONG TERM...ADM
AVIATION...BRO/KJP/ADM
MARINE...BRO/ADM
HYDROLOGY...RCM
Hazardous weather outlook, Dec 25, 8:43 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
843 PM EST Fri Dec 25 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
843 PM EST Fri Dec 25 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Multiple flood warnings remain in effect across the region.

Slippery conditions are possible tonight and early Saturday with
near freezing temperatures and slick roadways.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report hazardous weather through standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
843 PM EST Fri Dec 25 2020

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Multiple flood warnings remain in effect across the region.

Slippery conditions are possible tonight and early Saturday with
near freezing temperatures and slick roadways.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report hazardous weather through standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-261000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
843 PM EST Fri Dec 25 2020

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Multiple flood warnings remain in effect across the region.

 Slippery conditions are possible tonight and early Saturday
with freezing temperatures and slick roadways.

A Wind Chill Advisory is in effect for the higher elevations
through 9 AM Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report hazardous weather through standard
operating procedures.

In the hours before

Local storm report, Dec 25, 8:11 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             1 W RAMOTH              38.42N  77.49W
12/25/2020  M0.6 INCH        STAFFORD           VA   TRAINED SPOTTER

0620 PM     SNOW             1 S PRINCE FREDERICK    38.53N  76.59W
12/25/2020  M0.4 INCH        CALVERT            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2003640
EVENT NUMBER LWX2003641

ADM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 9:29 PM ESTRiver Flood WarningLWXCecil, Harford41 hr

Nearby

River Flood Warnings in Virginia, 2020River Flood Warnings in Maryland, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.